I Started Taking Zoloft Five Years Ago. I Haven’t Felt Sexual Sensation Since.
I was a seventeen-year-old virgin when my psychiatrist glossed over the serious side effects of antidepressants. Now I wonder if I’ll ever have a normal sex life.
Illustrations by Alessandra Genualdo
When my psychiatrist recommended I begin taking medication, he brought it up casually. As he wrote out the prescription, he reassured my mother and me that it would help me get my anxiety under control.
SSRIs, or selective serotonin reuptake inhibitors, alter the brain chemistry by changing how much serotonin is running through the pathways of the mind. To put it simply, serotonin makes us happy and the lord knows I needed more of that the year I turned seventeen.
He also briefed my mother and me on the side effects of taking Zoloft, the specific SSRI I was prescribed.
“Now, there are some small things you should be aware of when you start taking this. You’ll probably feel a bit sick to your stomach in the beginning and possibly some drowsiness. Make sure you don’t miss a dose or stop suddenly or you will experience withdrawal.”
I looked at my mother apprehensively, not sure how I felt. We stared blankly back at the doctor, listening to more instruction…
Keep reading with a 7-day free trial